Missouri, 2006

Flash Flooding in Missouri, October 16, 2006

October 16, 2006 · NWS SGF · 5 events in 2 counties and zones

Deep moisture transport in advance of a weak shortwave caused thunderstorms to develop over portions of south central Missouri. Flash flooding occurred with a few of these thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Deep moisture transport in advance of a weak shortwave caused thunderstorms to develop over portions of south central Missouri. Flash flooding occurred with a few of these thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Oct 16, 2:25 AM CST, 9 hours 20 minutes earlier.

Area forecast discussion, Oct 16, 2:25 AM CST, 9 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
325 AM CDT MON OCT 16 2006

.DISCUSSION...

AN AREA OF LIGHT TO MODERATE RAIN IS CURRENTLY MAKING ITS WAY INTO
SOUTHERN MISSOURI BEING AIDED BY GOOD ISENTROPIC LIFT AT AROUND THE
305K SURFACE...GOOD UPPER LEVEL SUPPORT...AND A 40-50 KT LOW LEVEL
JET.

UPPER LOW NOW SITUATED OVER NEW MEXICO IS PROGGED TO LIFT
OUT...WEAKEN...AND MOVE THROUGH THE AREA BY TUESDAY.  AS THE UPPER
LOW LIFTS OUT TODAY...RAIN SHIELD WILL TO CONTINUE TO OVERSPREAD THE
REGION.  LOOKS LIKE MOST OF THE AREA WILL RECEIVE SOME BENEFICIAL
RAINS...WITH SOUTH CENTRAL MISSOURI GETTING THE BEST SOAKING.  WITH
DRY ANTECEDENT CONDITIONS AND RELATIVELY HIGH FLASH FLOOD
VALUES....DO NOT SEE MUCH OF A FLOOD THREAT OVER THE AREA AT THIS
TIME.

CLOUDS TO HANG IN OVER THE AREA TONIGHT WITH PATCHY FOG IN THE WEST
AND AND A SLIGHT CHANCE OF LIGHT RAIN OVER THE SOUTH CENTRAL
REGIONS. TUESDAY LOOKS TO BE A FAIRLY DECENT DAY AS THE CLOUDS BREAK
AND TEMPERATURES REBOUND INTO THE 70S.

THE NEXT SYSTEM THEN APPROACHES THE AREA ON WEDNESDAY.  BEST CHANCES
FOR RAIN LOOK TO BE ACROSS THE NORTHERN CWA AND DID NOT MAKE ANY
ADJUSTMENTS TO THE GOING FORECAST AT THIS TIME.  FRONTAL PASSAGE ON
WEDNESDAY WILL AGAIN COOL US BACK DOWN INTO THE 50S FOR HIGHS FOR
THE REMAINDER OF THE PERIOD.

GAEDE

&&

.AVIATION...

FOR 12Z TAFS...WILL CONTINUE PREDOMINANT RAIN THROUGH MUCH OF THE
MORNING WITH CEILINGS/VISIBILITY AVERAGING AROUND LOW END MVFR
AND OCCASIONAL DROPS TO IFR. EXPECT MUCH OF THE PRECIP TO END
DURING MID/LATE AFTERNOON AROUND JOPLIN...AND LAGGING INTO EARLY
EVENING BEFORE ENDING AT SPRINGFIELD. WILL PROBABLY HOLD ON TO MVFR
OVERCAST THROUGH THE REST OF THE FORECAST PERIOD WITH LARGE MOISTURE
SHIELD OVER THE REGION. GUSTY SURFACE SOUTHEAST WINDS WILL PERSIST
THROUGH THE DAY WITH GUSTS IN EXCESS OF 20 KTS AT TIMES.

MMT

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Oct 16, 4:36 AM CST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
536 AM CDT MON OCT 16 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-171100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
536 AM CDT MON OCT 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

 WEATHER HAZARDS EXPECTED:

 AREAS OF MODERATE TO HEAVY RAINFALL MAY CAUSE ISOLATED FLOODING
 LOW WATER CROSSINGS.

 AREAS AFFECTED AND TIMING:

 THE HEAVIEST RAIN WILL OCCUR DURING THE DAY MAINLY SOUTH OF
 INTERSTATE 44.

 DISCUSSION:

 AN UPPER LEVEL SYSTEM APPROACHING FROM THE SOUTHWEST
 WILL INTERACT WITH MOISTURE MOVING NORTHWARD FROM THE GULF OF
 MEXICO TO PRODUCE A STEADY RAIN THROUGHOUT THE DAY. A FEW
 ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE. ISOLATED FLOODING
 OF LOW WATER CROSSINGS MAY DEVELOP WHERE PROLONGED HEAVY RAINFALL
 OCCURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

 NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAEDE

The radar

The Springfield radar (KSGF), 161 km away, was scanning. The volume nearest the first event began at 17:49 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Howell

When
October 16, 11:45 AM CST to 3:00 PM CST
Where
Howell County, 1.11 mi W of Lanton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.520, -91.820

Heavy rain caused a low water crossing over Highway 142 to become impassable to motorists.

Flash Flood, Howell

When
October 16, 11:45 AM CST to 3:00 PM CST
Where
Howell County, 1.11 mi W of Lanton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.520, -91.820

Heavy rain caused a low water crossing over Highway 142 to become impassable to motorists.

Flash Flood, Ozark

When
October 16, 1:18 PM CST to 6:00 PM CST
Where
Ozark County, 3.33 mi E of Lutie
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.580, -92.610

Haskins Ford Road and County Road 865 were closed due to high water.

Flash Flood, Howell

When
October 16, 2:30 PM CST to 6:30 PM CST
Where
Howell County, 1.11 mi E of Leota to 1.14 mi E of Leota
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.530, -92.010

Myatt Creek flooded a section of Highway 142.

Flash Flood, Ozark

When
October 16, 3:45 PM CST to 7:45 PM CST
Where
Ozark County, 2.15 mi SSE of Hardenville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.550, -92.360

A low water crossing on Highway T flooded and became impassable to motorists.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, October 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 6584, 6585, 6586, 6587, 6588.